Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS St. Louis, MO

May 16, 2020Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 16, 2020, 3:50 PM CDT for Macoupin County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2020, 3:50 PM CDT (20:50 UTC)
Expired
May 16, 2020, 4:30 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WUUS53 KLSX 162050
SVRLSX
ILC117-162130-
/O.NEW.KLSX.SV.W.0049.200516T2050Z-200516T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
350 PM CDT Sat May 16 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Macoupin County in southwestern Illinois...

* Until 430 PM CDT.

* At 350 PM CDT, a severe thunderstorm was located over Wilsonville,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Staunton, Gillespie, Mount Olive, Bunker Hill, Benld, Wilsonville,
  Sawyerville, Mount Clare, East Gillespie, Eagarville, White City,
  Dorchester, Hornsby and Pruett.

This includes Interstate 55 in Illinois between exits 41 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 8970 3900 8975 3902 8990 3904 8995
      3925 8982 3925 8970
TIME...MOT...LOC 2050Z 218DEG 11KT 3906 8986 

HAIL...1.00IN
WIND...60MPH
 
$$

Maples
2 follow-up statements
192 
WWUS53 KLSX 162112
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
412 PM CDT Sat May 16 2020

ILC117-162130-
/O.CON.KLSX.SV.W.0049.000000T0000Z-200516T2130Z/
Macoupin IL-
412 PM CDT Sat May 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MACOUPIN COUNTY...

At 411 PM CDT, a severe thunderstorm was located over Gillespie,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gillespie, Mount Olive, Benld, Wilsonville, Sawyerville, Mount Clare,
East Gillespie, Eagarville, White City, Dorchester and Hornsby.

This includes Interstate 55 in Illinois near exit 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 8970 3904 8991 3925 8982 3925 8970
TIME...MOT...LOC 2111Z 218DEG 11KT 3911 8981 

HAIL...<.75IN
WIND...60MPH
 
$$

Maples
912 
WWUS53 KLSX 162129
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
429 PM CDT Sat May 16 2020

ILC117-162139-
/O.EXP.KLSX.SV.W.0049.000000T0000Z-200516T2130Z/
Macoupin IL-
429 PM CDT Sat May 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACOUPIN COUNTY
WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3903 8970 3904 8991 3925 8982 3925 8970
TIME...MOT...LOC 2129Z 218DEG 11KT 3915 8977 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:26 PM CDT, 24 minutes earlier.

Area forecast discussion, May 16, 3:26 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
326 PM CDT Sat May 16 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 314 PM CDT Sat May 16 2020

Unsettled weather will continue through the weekend as an upper
level trough passes through the central CONUS. Two features of note
were analyzed within the broad upper trough this afternoon; a weak
negatively tilted shortwave extending from the central Plains into
Louisiana and a closed low moving ESE through the northern
Plains. A surface low was analyzed in the vicinity of the
Arklatex, with a warm front extending north and east into
southern SE MO and southern IL.

Several areas of showers and storms have developed in the mid-
Mississippi Valley along the elevated portion of the front. The most
vigorous convection is along and east of the Mississippi River,
where limited clouds have allowed for MUCAPE to build to around
2,000 J/kg. Effective bulk shear in this area is rather limited,
so individual updrafts have been fairly short-lived. Nonetheless,
at least one storm has pushed up to near severe levels and I
couldn't rule out another storm or two following suit.

These storms have also been very efficient rainfall producers.
With PWs in the upper quartile of seasonal climatology and a
tendency for new updrafts to develop in the immediate wake of
dying convection, we've had reports of 1-1.5" per hour beneath the
heaviest cores, resulting in flash flooding in a few areas.
Fortunately there does not appear to be any sort of anchoring
feature to focus these storms over a particular area, so I think
additional flash flooding will be rather isolated.

As we move into the evening hours, storm coverage will wane with
the instability. Meanwhile, the previously mentioned negatively-
tilted wave will continue to the ENE, drawing the surface low and
associated warm front north into the Mid-Mississippi Valley around
midnight. The surface low will then deepen and push to our NE
tomorrow morning as it interacts with the northern upper low,
before eventually dragging a cold front through the area tomorrow
afternoon.

As larger scale forcing intensifies in the early morning hours, CAMs
are in good agreement increasing precip coverage after roughly
midnight. Scattered to widespread storms are then expected to
continue until the cold front sweeps through the area during the day
tomorrow. Instability is expected to build to around 1,000 J/kg
ahead of the ahead of the front tomorrow, supporting yet another
round of thunderstorms. Much like today, effective bulk shear
looks fairly limited, with SREF guidance showing a less than 50
percent chance of us topping even 30 kts. Nonetheless this
CAPE/shear parameter space coupled with the frontal forcing would
support a limited severe threat in southern Illinois tomorrow
afternoon.

BSH

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 314 PM CDT Sat May 16 2020

Will post extended discussion in subsequent updates.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1236 PM CDT Sat May 16 2020

Short term aviation concerns are twofold: First, separate areas
of showers will be approaching COU and UIN in the next few hours.
There is some embedded thunder in both of areas of showers, but
current trends indicate COU will not likely see any thunder until
later in the afternoon. The second concern is the IFR/MVFR stratus
deck across central and SE MO. Forecast guidance, which is not
depicting the current situation very well, rapidly lifts the
stratus to VFR in the early afternoon. Thus far, any lifting has
been rather slow. Given guidance's poor performance thus far, have
hung onto MVFR conditions at COU and the STL metro sites until
the mid afternoon.

Later this afternoon, isolated to scattered showers and storms
are expected blossom across the region. The best shower and storm
chances appear to be along and east of the Mississippi River,
where fewer clouds have allowed the atmosphere to destabilize a
bit more than elsewhere. Given the expected scattered nature of
these storms, have just gone with vicinity thunder mention at the
terminals. Should one of these storms impact a terminal, cigs and
visbys will likely be briefly reduced until the storm moves out of
the region.

Precip activity should pick up in the overnight hours as a cold
front moves into the area from the NW. Guidance in strong
agreement dropping cigs around 1,000 ft and generating more
widespread precipitation along and ahead of the front. Thunder is
possible in this period, but I think it will be rather scattered
given a lack of instability.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 3:47 AM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 AM CDT Sat May 16 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
347 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms will become likely later this afternoon and early this
evening for most areas. However, the probability for severe storms
is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms will continue on Sunday. Isolated strong
to severe storms are possible for areas near and south and east of
Saint Louis during Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

In the hours before

Local storm report, May 16, 2:55 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 NE ROODHOUSE          39.51N 90.34W
05/16/2020                   GREENE             IL   TRAINED SPOTTER

            A SPOTTER CALLED IN AND STATED THAT A
            FRIENDS HOUSE HAS ROOF SUFFERED WIND DAMAGE.
            TIME ESTIMATED BY RADAR.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:04 AM CDTRiver Flood WarningLSXJersey35 days
May 16, 2:20 PM CDTSevere Thunderstorm WarningLSXGreene40 min
May 16, 2:30 PM CDTFlash Flood WarningLSXGreene6 hr
May 16, 3:06 PM CDTAreal Flood AdvisoryLSXMadison4 hr
May 16, 4:35 PM CDTAreal Flood AdvisoryLSXMacoupin3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.